Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 282, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 20, 2009, 3:11 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2009, 3:11 PM CDT (20:11 UTC)
- Expired
- Sep 20, 2009, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Butler County, AL, Crenshaw County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 202011
SVRMOB
ALC013-041-202100-
/O.NEW.KMOB.SV.W.0282.090920T2011Z-090920T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT SUN SEP 20 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LUVERNE...
* UNTIL 400 PM CDT
* AT 306 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED ON RADAR A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THESE
STORMS WERE ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SAUCER TO
3 MILES EAST OF OAKY STREAK...OR ALONG A LINE EXTENDING FROM 25
MILES NORTH OF EVERGREEN TO 17 MILES SOUTHWEST OF LUVERNE...AND
MOVING NORTHEAST AT 20 MPH.
* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
WALD AND PIGEON CREEK BY 320 PM CDT...
I65 AND AL 10 BY 330 PM CDT...
I65 AND AL 185 AND GREENVILLE BY 335 PM CDT...
RUTLEDGE AND LUVERNE BY 350 PM CDT...
HONORAVILLE BY 355 PM CDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
REMEMBER THAT IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3153 8648 3180 8691 3198 8666 3198 8644
3183 8619 3181 8620 3180 8615 3179 8614
3172 8614
TIME...MOT...LOC 2009Z 233DEG 19KT 3178 8681 3160 8650
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:51 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 20, 12:51 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1251 PM CDT SUN SEP 20 2009 .AVIATION FOR 20/18Z...SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS INLAND THIS AFTERNOON. MVFR TO LIFR CONDITIONS WITH LIFR MORE LIKELY IN THUNDERSTORMS. IFR CONDITIONS SHOULD BE SHORT LIVED AND OCCUR WITH THE HEAVIEST RAIN CORES ALTHOUGH MVFR CONDITIONS MAY SURROUND THE LIGHTER PRECIP AREAS. A FEW PATCHES OF IFR OR MVFR IN MIST MONDAY MORNING ESPECIALLY AROUND DEPRESSIONS AND NEAR RIVER BOTTOMS. /77 *******************************PREVIOUS*************************** .SHORT TERM [TODAY AND TONIGHT]...WEAK SURFACE LOW WITH ASSOCIATED WEAK TROUGH REMAINS TO THE WEST OF THE FORECAST AREA...ACROSS THE LOUISIANA AND MISSISSIPPI BORDER. SURFACE LOW WILL MOVE NORTH AS UPPER LOW WEAKENS AND UPPER FLOW BECOMES SOUTHWEST. THIS KEEPS FORECAST AREA IN A CONTINUED MOIST SOUTHERLY FLOW TODAY BUT WITH LESS SUPPORT FOR SHOWERS AND THUNDERSTORMS. POPS HAVE FINALLY DROPPED BELOW 50 PERCENT OVER THE SOUTHERN ZONES BUT REMAIN SLIGHTLY HIGHER TO THE NORTH. EVEN WITH THE SLIGHTLY LOWER CHANCES THERE WILL CONTINUE TO BE A RISK OF LOCALLY HEAVY RAIN IN ISOLATED SPOTS...MORE PROBABLE OVER THE NORTHERN SECTIONS OR EVEN NORTH OF THE FORECAST AREA. SCATTERED SHOWERS MOSTLY OVER THE MARINE AREA A FEW HOURS BEFORE SUNRISE WILL DOT THE COASTAL AREAS EARLY THIS MORNING AS THEY HAVE THE PAST SEVERAL DAYS. TEMPERATURES A FEW DEGREES ABOVE NORMAL FOR THIS AFTERNOON'S HIGH AND AROUND 6 DEGREES ABOVE NORMAL FOR TONIGHTS LOW. /11 .LONG TERM [MONDAY THROUGH SATURDAY]...THERE IS BETTER CONSENSUS AMONG THE SPECTRAL MODELS INDICATING THAT UPPER LEVEL ENERGY DIVING SOUTHEAST THROUGH THE PACIFIC NORTHWEST WILL EVOLVE INTO A LARGE CUTOFF LOW OVER THE CENTRAL PLAINS AS WE ENTER THE FIRST HALF OF THE WEEK. THE CUTOFF LOW ACTS TO CAUSE DOWNSTREAM UPPER RIDGE TO BECOME MORE AMPLIFIED OVER THE SOUTHEAST AND INTO THE GULF BY TUESDAY AND ESPECIALLY WEDNESDAY. AS THE UPPER RIDGE BUILDS AND EXPANDS SOUTHWESTWARD AND SOUTH...THE BEST DEEP LAYER MOISTURE AXIS LOOKS TO BECOME MORE ALIGNED FROM THE TEXAS COAST...NORTHEAST THROUGH LOUISIANA AND INTO CENTRAL MISSISSIPPI. THIS APPEARS TO BE WHERE THE HIGHEST CHANCES OF RAIN WILL BE. AFTER MONDAY...OUT OF RESPECT FOR A WESTWARD PROPAGATING WEAK EASTERLY WAVE OVER THE GULF...WE WILL STILL HAVE CHANCES OF SHWRS/TSTMS GOING IN THE FORECAST...BUT WILL NOT GO ANY HIGHER THAN 50% DAYTIME CHANCES...GIVEN UPPER RIDGE/SUBSIDENCE BEING BETTER ESTABLISHED TUE THRU SAT. IT WILL BE A BATTLE...BETWEEN THE LOWER LEVEL EASTERLIES AND UPPER RIDGE...WHICH WILL DETERMINE HOW POP/WX PLAYS OUT THROUGH THE WEEK. LITTLE CHANGE IN TEMPERATURES. /10 && .AVIATION FOR 20/12Z...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DOT THE AREA AT SUNRISE...MORE NUMEROUS NEAR THE COAST EARLY THIS MORNING THEN MORE NUMEROUS INLAND LATER IN THE DAY. MVFR TO LIFR CONDITIONS WITH THE LIFR MORE LIKELY IN THUNDERSTORMS. IFR CONDITIONS SHOULD BE SHORT LIVED AND OCCUR WITH THE HEAVIEST RAIN CORES ALTHOUGH MVFR CONDITIONS MAY SURROUND THE SHOWERS. A FEW PATCHES OF IFR IN FOG THIS MORNING BETWEEN NOW AND SUNRISE WILL AFFECT THE USUAL PLACES. /11 && .MARINE...WINDS OVER THE MARINE AREA TO REMAIN GENERALLY AROUND 10 KNOTS FROM THE SOUTH AND SOUTHEAST AS THE WEAK SURFACE LOW DRIFTS OFF TO THE NORTH AND A SURFACE RIDGE BEGINS TO BUILD SOUTHWEST ACROSS THE NORTHERN GULF WATERS. A WEAKENING EASTERLY WAVE MOVING ACROSS FLORIDA ON TUESDAY WILL SEND THE WINDS MORE EASTERLY AND THEN NORTHEAST BY MID WEEK AS THE WAVE DISSIPATES AND HIGH PRESSURE BEGINS TO NOSE DOWN FROM THE MID ATLANTIC. WAVE HEIGHTS MOSTLY 1 TO 2 FEET THROUGH THE FORECAST PERIOD. SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE OVER THE MARINE AREA. /11 && .FIRE WEATHER...NO HEADLINES IN THE NEAR TERM. STORMS AND ASSOCIATED LIGHTNING HAZARDS WILL IMPACT AGENCIES DOING ANY OUTDOOR WORK/FIRE PLANNING INITIATIVES. LOWEST HUMIDITY REMAINS WELL ABOVE CRITICAL LEVELS WITH DAYTIME DISPERSION BEING FAIR TO AVERAGE. PATCHY FOG POSSIBLE TONIGHT IN SOME AREAS AS DISPERSION BECOMES POOR. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 87 74 88 73 / 50 20 50 30 PENSACOLA 87 75 88 74 / 40 20 40 20 DESTIN 86 77 88 75 / 40 20 40 20 EVERGREEN 86 70 88 68 / 50 30 60 30 WAYNESBORO 86 70 88 69 / 50 30 60 40 CAMDEN 86 70 88 69 / 50 40 60 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 20, 6:00 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SUN SEP 20 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-211200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...INLAND SOUTHEAST MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA... .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHERLY OVER THE AREA AGAIN TODAY. A FEW SHOWERS AND STORMS CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SUFFICIENT FOR A QUICK INCH OR MORE OR RAIN THAT MAY CAUSE LOCALIZED PONDING OF WATER IN LOW PLACES AND POOR DRAINAGE AREAS. DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...MAINLY EARLY MORNINGS TO EARLY EVENINGS. ISOLATED POCKETS OF HEAVY RAIN WILL CONTINUE TO BE A POSSIBILITY WITH THE RISK FOR LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...BOTH IN RURAL SETTINGS AND URBAN AREAS. . SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.
In the hours before
Special weather statement, Sep 20, 12:32 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1232 PM CDT SUN SEP 20 2009 ALZ053-055-201815- MONROE-CLARKE- 1232 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONROE AND EXTREME EASTERN CLARKE COUNTIES... AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF MANISTEE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PERDUE HILL...CLAIBORNE...FINCHBURG...FOUNTAIN...KEITH AND FRANKLIN THROUGH 115 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Sep 20, 1:55 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 155 PM CDT SUN SEP 20 2009 ALZ062-FLZ001-003-201945- INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN- 155 PM CDT SUN SEP 20 2009 ...A STRONG THUNDERSTORM WILL AFFECT BALDWIN...ESCAMBIA AND SANTA ROSA COUNTIES... AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS FOUND A STRONG THUNDERSTORM 3 MILES WEST OF BAY SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WALNUT HILL...OAK GROVE AND BRATT THROUGH 245 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 4 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:27 AM CDT | Special Marine Warning | MOB | 21 min | |
| Sep 20, 11:08 AM CDT | Areal Flood Advisory | MOB | Baldwin, Clarke, Monroe | 112 min |
| Sep 20, 2:23 PM CDT | Areal Flood Advisory | MOB | Baldwin | 112 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.